Warfarin and vitamin K2 supplements

Hi everyone, I've been on warfarin for nearly 3 years now. No real dramas with it and it's the only medication I'm on for APS. What s concerning me now is the potential serious side effects of warfarin namely 1) increased risk of calcification of arteries, 2) increased risk of osteoporosis. Warfarin inhibits Vitamin K which is essential in ensuring calcium is deposited in your bones and not your arteries or ligaments. X-rays & ultrasounds have confirmed I've got calcification in the shoulder muscle & ankle ligament. Very painful.

I'm considering taking Vitamin K2 supplement.

1. Does anyone else take vit K2,

I've also read that if you take Vit D supplement it is even more important you take Vit K2?

2. For everyone else on warfarin what do you do/ take to mitigate the potential serious side effects I've mentioned above. ?

For the record, my experience is docs don't know much about Vit K2.

I live in sunny Perth, Oz :-)

17 Replies

  • I fully agree with you that you will not get much help surrounding vitamins from allopathic doctors.

    I started taking larger D3 doses and was also concerned about potential build up of calcium in the blood but also worried about taking k2 alongside it as some seem to use that to help prevent clotting events.

    I decided that the only way that I would probably find out how it may affect me would be through self testing. Not ideal I know, and not something I would advise in general

    But I had a few inr results that were lower than my target range so I took the k2 in addition at that time.

    I did not experience any adverse effects but that was just me.

    Maybe there are others who can also provide inputs

  • Hello there

    I don't self test yet but intend to do so. My inr is checked about every 4 weeks and generally ok. I'm going to start vit K2 on Tuesday and have my inr measured after that. Either way I'm going to take it, for me the risks of not taking it are to high given I already have calcification build up. It's a shame that doctors don't make you aware of this. Thanks for your feedback. Cheers :-)

  • I regularly chat to the nurses at the local warfarin clinic, they say it doesn't matter what supplements you take really as long as you take them consistently and tell them if you are going to change anything so they can adjust your dose accordingly. I was taking a vitamin k supplement before I started warfarin and continued - this was fine as I was dosed to account for it. When I stopped taking it they knew, I did a blood test and they adjusted the dose. I have not heard this about problems with lack of vitamin k and I do take a vitamin D supplement so may need to look into this!

  • I'm confused. My understanding is that warfarin works by blocking vitamin K. So if you take more K, then you have to take more warfarin to block the K -- and where is the benefit?

    I would be delighted to know if I could do something about my high serum Ca levels as well as the calcium mine developing in my knee.

    Is K2 a version of K which does NOT effect blood coagulation?

  • Doesn't high calcium indicate a problem with the parathyroid glands? Have you had them checked?

  • Yes, the doctors manually probed my neck and throat. And the blood levels returned to normal about a year later.

  • I also agree with Gina. I would also be interested to know.

    Best wishes from Kerstin in Stockholm

  • After 3 1/2 yrs on warfarin, I am finding I was not told much of anything about the negative effect other than, limited greens and being consistent with what I eat!! Now, I rarely plan what I eat or even when, I do most everything including eating at a time my energy level is on "go"!!

    Most of my adult life I took supplement but didn't realize the effects of vit k and calcium. I guess my point is. WHY does someone in our medical office not tell us or give us material to read for instructions to help adjust to all the strange changes our lives will face.

    I have "Thank God" learned more since coming to this forum than anything before from "specialist"!!

    My greatest gratitude to all that share the good and the bad !!!

  • Hello everybody

    When I was prescribed warfarin the main risk factor mentioned was dont go low on your inr and of course big risks if you go high like uncontrolled bleeding. I'm always researching, especially after scans reveal calcification in my body. Research revealed taking warfarin increases that risk. As I understand ( I'm not expert ) there is Vit k1 which is in your leafy greens like broccoli & spinach. Then there is Vit K2 which is found in a few foods only like natto & eggs. My basic understanding

    1. Some K1 can convert to K2

    2. If you obtain your Vit D naturally from the sun you don't need to supplement with Vit K2 . However if you take a Vit D supplement then you should also be taking Vit K2 to make sure it's effective.

    3. If you take calcium supplements (which good ones usually have Vit D & other minerals in it), you should also take Vit K2.

    Gina & kerstin my answer is " I don't know!" Was hoping someone here could enlighten me.

    What's very clear is that these risks of warfarin have not been communicated to users, wherever we live.

    my advice would be keep an eye on your bones & arteries, especially if your peri-menopausal (like me) or reached menopause. That's a greater risk.

    Happy to hear from anyone else who can enlighten us.



  • Thank you Carmen!


  • Oh I forgot to add. I was impatient yesterday & took K2 after brekky along with my Vit D. I could definitely "feel" how my inr dropped below 2 so I just took my fish oil supplement earlier. Cleared the brain fog.

    Agree with you Elaine. I take lots of supplements & my warfarin dose based on that. One doc I had told me "warfarin fits in with you" not the other way around.

  • I have done some googling since yesterday and I do note that this info re K 2 and its effect on bone density and calcium is relatively recent info. Which means there are 2 reasons why docs are not talking about this: 1--it's new, and 2-- it involves nutrition and med education does not usually include many - if in fact any -- nutrition courses.

  • Hi Good4u, I know what it feels like when you are being prescribed medicines that can cause more harm than good. I wanted to help you. I have been taking MaxGxl, a glutathione accelerator, and it's making me healthier. It puts your body into state of balance. I can't explain how much Important Glutathione is, cause it will take me time to write all the benefits here. You can just read this article to give you information yourbeautyrockstar.blogspot... It's worth reading

    hope this could help you.

  • Hello assi, for some reason couldn't open the link but researched glutathione. All I can say is wow! It's pretty awesome & the benefits are amazing.. Did it help your aps? We're you able to reduce warfarin dose? All autoimmune diseases have potential to be put into remission (they can't be "cured"). APS is no different and that's my goal for my APS. Might take a few years but I'll get there. Your info is much appreciated. :-). If you want some inspiration look up Terry Wahls. She is a doctor who was diagnosed with MS. Despite taking all the powerful prescribed drugs she deteriorated & ended up in a wheelchair. Her MS is now in remission, she is not in a wheelchair. It was through diet & removing toxins from her body. It takes a few years but you do get there.

    Hi Gina, thanks for your research. I agree with you totally.

    I just have one request, can you please send some cooler weather to Oz. It was 44C the other day.

    Take care everyone


  • I seen references to Terry Whals as well.

    It gives a degree of hope

  • This article may be useful


  • Hello ms overnight

    Yes I read that mercola article as I subscribe to his emails. Very informative.

    Thank you so much for letting me know. :-) it just shows we have lots to learn still.

You may also like...